Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

The Ă©tale cohomology of $p$-torsion sheaves. I
HTML articles powered by AMS MathViewer

by William Anthony Hawkins PDF
Trans. Amer. Math. Soc. 301 (1987), 163-188 Request permission

Abstract:

This paper generalizes a formula of Grothendieck, Ogg, and Shafarevich that expresses the Euler-Poincaré characteristic of a constructible sheaf of ${F_l}$-modules on a smooth, proper curve, over an algebraically closed field $k$ of characteristic $p > 0$, as a sum of local and global terms, where $l \ne p$. The primary focus is on removing the restriction on $l$. We begin with calculations for $p$-torsion sheaves trivialized by $p$-extensions, but using etale cohomology to give a unified proof for all primes $l$. In the remainder of this work, only $p$-torsion sheaves are considered. We show the existence on ${X_{{\text {et}}}}$, $X$ a scheme of characteristic $p$, of a short exact sequence of sheaves, involving the tangent space at the identity of a finite, flat, height 1, commutative group scheme, and the subsheaf fixed by the $p$th power endomorphism; the latter turns out to be an etale group scheme. A corollary gives complete results on the Euler-Poincaré characteristic of a constructible sheaf of ${F_p}$-modules on a smooth, proper curve, over an algebraically closed field $k$ of characteristic $p > 0$, when the generic stalk has rank $p$. Explicit computations are given for the Euler characteristics of such $p$-torsion sheaves on ${P^1}$ and a result on elliptic surfaces is included. A study is made of the comparison of the $p$-ranks of abelian extensions of curves. Several examples of $p$-ranks for nonhyperelliptic curves are discussed. The paper concludes with a brief sketch of results on certain constructible sheaves of ${F_q}$-modules, $q={p^r}, r \ge 1$.
References
  • N. Bourbaki, ÉlĂ©ments de mathĂ©matique. XXVI. Groupes et algèbres de Lie. Chapitre 1: Algèbres de Lie, Hermann, Paris, 1960 (French). ActualitĂ©s Sci. Indust., No. 1285. MR 0132805
  • Michel Demazure and Pierre Gabriel, Groupes algĂ©briques. Tome I: GĂ©omĂ©trie algĂ©brique, gĂ©nĂ©ralitĂ©s, groupes commutatifs, Masson & Cie, Éditeurs, Paris; North-Holland Publishing Co., Amsterdam, 1970 (French). Avec un appendice Corps de classes local par Michiel Hazewinkel. MR 0302656
  • SchĂ©mas en groupes. I: PropriĂ©tĂ©s gĂ©nĂ©rales des schĂ©mas en groupes, Lecture Notes in Mathematics, Vol. 151, Springer-Verlag, Berlin-New York, 1970 (French). SĂ©minaire de GĂ©omĂ©trie AlgĂ©brique du Bois Marie 1962/64 (SGA 3); DirigĂ© par M. Demazure et A. Grothendieck. MR 0274458
  • Robin Hartshorne, Algebraic geometry, Graduate Texts in Mathematics, No. 52, Springer-Verlag, New York-Heidelberg, 1977. MR 0463157, DOI 10.1007/978-1-4757-3849-0
  • James S. Milne, Étale cohomology, Princeton Mathematical Series, No. 33, Princeton University Press, Princeton, N.J., 1980. MR 559531
  • David Mumford, Abelian varieties, Tata Institute of Fundamental Research Studies in Mathematics, vol. 5, Published for the Tata Institute of Fundamental Research, Bombay by Oxford University Press, London, 1970. MR 0282985
  • F. Oort, Commutative group schemes, Lecture Notes in Mathematics, vol. 15, Springer-Verlag, Berlin-New York, 1966. MR 0213365, DOI 10.1007/BFb0097479
  • Jean-Pierre Serre, Local fields, Graduate Texts in Mathematics, vol. 67, Springer-Verlag, New York-Berlin, 1979. Translated from the French by Marvin Jay Greenberg. MR 554237, DOI 10.1007/978-1-4757-5673-9
  • Jean-Pierre Serre, Linear representations of finite groups, Graduate Texts in Mathematics, Vol. 42, Springer-Verlag, New York-Heidelberg, 1977. Translated from the second French edition by Leonard L. Scott. MR 0450380, DOI 10.1007/978-1-4684-9458-7
  • William C. Waterhouse, Introduction to affine group schemes, Graduate Texts in Mathematics, vol. 66, Springer-Verlag, New York-Berlin, 1979. MR 547117, DOI 10.1007/978-1-4612-6217-6
  • Edwin Weiss, Algebraic number theory, McGraw-Hill Book Co., Inc., New York-San Francisco-Toronto-London, 1963. MR 0159805
  • Helmut Hasse and Ernst Witt, Zyklische unverzweigte Erweiterungskörper vom Primzahlgrade $p$ ĂĽber einem algebraischen Funktionenkörper der Charakteristik $p$, Monatsh. Math. Phys. 43 (1936), no. 1, 477–492 (German). MR 1550551, DOI 10.1007/BF01707628
  • Manohar L. Madan, On a theorem of M. Deuring and I. R. Ĺ afareviÄŤ, Manuscripta Math. 23 (1977/78), no. 1, 91–102. MR 460335, DOI 10.1007/BF01168587
  • Yu. I. Manin, The Hasse-Witt matrix of an algebraic curve, Amer. Math. Soc. Transl. (2) 45 (1965), 245-264. M. Raynaud, Caracteristique d’Euler-Poincare d’un faisceau et cohomologie des varietes abeliennes, (Seminaire Bourbaki 1964/1965, no. 286); also in Dix Exposes sur la Cohomologie des Schemas, North-Holland, Amsterdam, 1968, pp. 12-30.
  • Jean-Pierre Serre, Sur la topologie des variĂ©tĂ©s algĂ©briques en caractĂ©ristique $p$, Symposium internacional de topologĂ­a algebraica International symposium on algebraic topology, Universidad Nacional AutĂłnoma de MĂ©xico and UNESCO, Mexico City, 1958, pp. 24–53 (French). MR 0098097
  • DorĂ© Subrao, The $p$-rank of Artin-Schreier curves, Manuscripta Math. 16 (1975), no. 2, 169–193. MR 376693, DOI 10.1007/BF01181639
  • John Tate and Frans Oort, Group schemes of prime order, Ann. Sci. École Norm. Sup. (4) 3 (1970), 1–21. MR 265368, DOI 10.24033/asens.1186
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 14F20, 14L15
  • Retrieve articles in all journals with MSC: 14F20, 14L15
Additional Information
  • © Copyright 1987 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 301 (1987), 163-188
  • MSC: Primary 14F20; Secondary 14L15
  • DOI: https://doi.org/10.1090/S0002-9947-1987-0879568-5
  • MathSciNet review: 879568